Alert archive / Texas / Red Flag Warnings in 2020

Red Flag Warning 4, NWS El Paso, TX

March 29, 2020Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at Mar 29, 2020, 11:37 PM MDT for Hudspeth County, Texas. It took effect at Mar 30, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 2020, 11:37 PM MDT (05:37 UTC)
In effect from
Mar 30, 2020, 12:00 PM MDT
Expired
Mar 30, 2020, 8:00 PM MDT
In force
8 hr
Issued by
NWS El Paso, TX

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 133 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 5.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2020-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2020-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4189 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

713 
WWUS84 KEPZ 300537
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
1137 PM MDT Sun Mar 29 2020

...Critical Fire Weather conditions Monday for Far West Texas due
to windy conditions, low relative humidities, and high fire
danger...

.A quick-moving upper-level storm system will bring breezy to
windy conditions to the area. These winds combined with low
relative humidities will lead to high fire danger. Winds will be
highest across the eastern portion of Hudspeth county, and points
east, with up to 30 mph sustained and gusts up to 40 mph. 
Elsewhere across the NM lowlands and El Paso county, conditions 
will be close to red flag criteria, but winds appear marginal at 
this time.

TXZ056-310200-
/O.UPG.KEPZ.FW.A.0002.200330T1800Z-200331T0200Z/
/O.NEW.KEPZ.FW.W.0004.200330T1800Z-200331T0200Z/
TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
1137 PM MDT Sun Mar 29 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT MONDAY FOR
strong winds and low relative humidity.

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from noon to 8 PM
MDT Monday. The Fire Weather Watch is no longer in effect. 


* AFFECTED AREA...Hudspeth county in Far West Texas. Fire zone
  056.

* WIND...West wind 20 to 30 mph, with some gusts near 40 mph.

* HUMIDITY...12 to 17 percent.

* HIGHEST THREAT...is located across the eastern half of Hudspeth 
  county, especially towards the Culberson county line.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Bird

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Mar 29, 2:56 PM MDT, 8 hours 41 minutes earlier.

Area forecast discussion, Mar 29, 2:56 PM MDT, 8 hours 41 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
256 PM MDT Sun Mar 29 2020

.SYNOPSIS...
Classic March weather is expected to continue through this week.
Breezy conditions are possible in most days as a series of lee
cyclones are formed to the northeast of our region. This will
bring near windy conditions in portions of the Sacramento
Mountains, Otero Mesa and Hudspeth county. The windiest days are
still tracking to be Wednesday and Thursday. Slight rain chances
are possible on Wednesday in the northern portions of the region.

&&
29

.DISCUSSION...
.SHORT TERM...Tonight and Monday...
A passing short-wave will start the work week off with some breezy
conditions. Presently the system is moving onshore the CA Coast. It
will push quickly to the east, moving over NM by Monday morning.
This will lead to quiet conditions for the rest of the afternoon
with only light breezes, except close to east-facing slopes, into
the overnight hours. The system is not well-timed for significant
winds across the Borderland so only breezy conditions are expected
for Monday afternoon as this short-wave will form a surface low over
the TX panhandle of around 1004 mb. Winds will be highest across the
eastern border of our CWA, topping out at or just above 20 knots
sustained whereas 15-20 knots will be common elsewhere.

&&
34

.LONG TERM...
Behind the shortwave trough on Monday evening breezy to windy
conditions will still be possible, especially in our far eastern
zones. Winds will be decreasing overnight as the lower level lee
cyclone moves away to the east. Tuesday is looking to be the
quietest day of the week. A weak upper ridge keeps a westerly
flow aloft, while a more southerly flow in the lower levels which
will increase our temperatures from the previous few days.

Wednesday brings the next upper system to the region. This weak
shortwave trough generates another lee cyclone. This one will be
stronger than the one on Monday with a central pressure of 994 mb
over NE NM/ SE CO. However, the dynamics aloft are not as great
for stronger winds, as the jet streak is located south of the
border in both the GFS and the ECMWF. Therefore, expect breezy
conditions (10 to 20 mph) in the afternoon with gusts to 30 mph.
GFS is showing mixing up to 650 mb, and the winds at that level
are not even above 30kts. Also this system brings slight rain
chances to the northern portions and area mountains of the CWA,
where PW values will be between 0.5 to 0.75". Any accumulations
will be very light too.

Another lee cyclone forms on Thursday, but a bit more to the south
and east over the TX Panhandle. However, the jet remains to the
south which will not bring the strongest possible winds. Wind
speeds should be very similar or slightly stronger than Wednesday.
PWs drop on Thursday too, so expect even drier conditions.

A backdoor cold front tries to push in on Friday. This system
shifts our wind direction back to the southeast and drops
temperatures a few degrees from the previous few days. The precip
chances that were observed before with this system looks like they
have been eroding away with every new run. Thus, any rain chances
will be possible east of our region.

Over the weekend, models are not showing a clear solution. But the
trend is looking to be dry and with light winds.

&&
29

.AVIATION...18Z TAF CYCLE...
VFR conditions expected with periods of high clouds. Winds are
starting off light and variable but should become breezy as the
afternoon progresses, favoring a SW'LY direction 10-15 sustained
with a few gusts up to 25 knots. Winds will relax overnight before
becoming breezy again tomorrow, generally favoring 270-300 except
at ELP where it will be 250. Winds will again be around 15 knots
with gusts around 25 knots.

&&
34

.FIRE WEATHER...
Near-critical to critical fire weather conditions expected for
Monday, especially for the lowlands. A storm system is expected to
cross NM on Monday morning bringing breezy conditions to the entire
area. The strongest winds are expected across the far eastern
Sacramento Mountains, far eastern Otero County, and across Hudspeth
County. Min RH values in the lower teens with sustained winds to 20
knots have led to the issuance of a fire weather watch for Hudspeth
County. Elsewhere, winds will be marginal, but with RH values below
15 percent, near-critical fire conditions will exist. Given the
marginal winds however, I held off any fire weather headlines for
the NM lowlands and El Paso County (zone 55). All other locations
should see slightly better fire weather conditions with RH values
above 15 percent but winds still near criteria. Conditions will
improve for Tuesday with lighter winds expected though RH values
will still bottom out in the lower teens in the afternoon in the
lowlands. Wednesday's conditions should be similar to Tuesday with
fire concerns increasing again for Thursday. Max vent rates will
range from good across the AZ border to excellent for the eastern
half of the forecast area on Monday, but the lighter winds will keep
vent rates poor to fair most locations on Tuesday. Low RH values but
relatively light winds will finish out the week.

&&
34

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 51  73  48  78 /   0   0   0   0
Sierra Blanca           48  69  42  76 /   0   0   0   0
Las Cruces              42  72  41  75 /   0   0   0   0
Alamogordo              46  71  42  76 /   0   0   0   0
Cloudcroft              34  46  31  56 /   0   0   0   0
Truth or Consequences   41  72  40  75 /   0   0   0   0
Silver City             35  58  39  70 /   0   0   0   0
Deming                  40  70  38  75 /   0   0   0   0
Lordsburg               40  67  38  75 /   0   0   0   0
West El Paso Metro      48  73  47  78 /   0   0   0   0
Dell City               47  74  39  78 /   0   0   0   0
Fort Hancock            49  76  43  82 /   0   0   0   0
Loma Linda              46  67  44  72 /   0   0   0   0
Fabens                  47  74  44  80 /   0   0   0   0
Santa Teresa            46  72  42  76 /   0   0   0   0
White Sands HQ          47  72  46  76 /   0   0   0   0
Jornada Range           41  71  40  75 /   0   0   0   0
Hatch                   42  73  39  77 /   0   0   0   0
Columbus                43  71  42  76 /   0   0   0   0
Orogrande               45  71  42  75 /   0   0   0   0
Mayhill                 40  59  36  70 /   0   0   0   0
Mescalero               38  57  34  66 /   0   0   0   0
Timberon                37  55  33  65 /   0   0   0   0
Winston                 34  62  34  70 /   0   0   0   0
Hillsboro               39  70  38  75 /   0   0   0   0
Spaceport               40  71  38  75 /   0   0   0   0
Lake Roberts            32  62  32  71 /   0   0   0   0
Hurley                  37  60  37  72 /   0   0   0   0
Cliff                   36  67  33  77 /   0   0   0   0
Mule Creek              36  65  37  72 /   0   0   0   0
Faywood                 37  66  39  72 /   0   0   0   0
Animas                  40  69  39  78 /   0   0   0   0
Hachita                 40  69  37  76 /   0   0   0   0
Antelope Wells          40  72  39  78 /   0   0   0   0
Cloverdale              40  65  41  74 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Fire Weather Watch from Monday afternoon through Monday
	 evening for TXZ056.

&&

34-Brown/29-Crespo
Hazardous weather outlook, Mar 29, 5:15 AM MDT, 18 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
515 AM MDT Sun Mar 29 2020

NMZ401>417-TXZ418>424-301115-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
515 AM MDT Sun Mar 29 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Texas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.